Alert archive / Tennessee / Flash Flood Warnings in 2008

Flash Flood Warning 96, NWS Memphis, TN

May 27, 2008Decatur County, Henderson County, Tennessee

NWS Memphis, TN issued this flash flood warning at May 27, 2008, 7:02 AM CDT for Decatur County, Henderson County, Tennessee. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2008, 7:02 AM CDT (12:02 UTC)
Expired
May 27, 2008, 11:00 AM CDT
In force
4 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Decatur County, TN, Henderson County, TN

What was reported inside it

TimeReportWhereRemark
May 27, 8:40 AM CDTFLASH FLOODLexington, TNAROUND 15 ROADS CLOSED DUE TO FLOODING IN LEXINGTON AND COUNTYWIDE.
May 27, 9:30 AM CDTFLASH FLOODParsons, TNMANY ROADS ACROSS DECATUR COUNTY ARE CLOSED DUE TO FLASH FLOODING INCLUDING MCKENZIE RD...BIBLE HILL RD...OLD PERRYVILLE RD...HWY 412 AND DAVIS MILL RD...AND TOMLIN CHAPEL RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 98 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 271203
FFWMEG
TNC039-077-271600-
/O.NEW.KMEG.FF.W.0096.080527T1202Z-080527T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
702 AM CDT TUE MAY 27 2008

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DECATUR COUNTY IN TENNESSEE...
  EASTERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 1100 AM CDT

* AT 702 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED VERY HEAVY
  RAIN OVER THE WARNED AREA. OVER THE PAST 2 HOURS 2 TO 4 INCHES     
  OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA. ROADS NEAR          
  PARSONS HAVE BECOME AFFECTED BY FLOWING WATER AND HAVE BEEN CLOSED.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WILDERSVILLE...PARSONS AND LEXINGTON.

THIS WARNING INCLUDES THE FOLLOWING LOW WATER CROSSINGS IN DECATUR
COUNTY BIBLE HILL ROAD AT SHIPMAN CREEK...BIBLE HILL ROAD IN
PARSONS...BOHANNON LD ROAD AT RICKETTS CREEK...CONCORD ROAD AT LESTER
CREEK...FAIRGROUND ROAD...HAYNES ROAD AT HOG CREEK...HOG CREEK ROAD
AT MILLS BRANCH...LARGE ROAD AT RUSSIAN CREEK...LARGO ROAD 4...
NORTHWOOD STREET IN PARSONS...OAK PARK ROAD AT CHEROKEE HEIGHTS
ROAD...OLD LEXINGTON ROAD AT BEAR CREEK AND W O BAKER ROAD .

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3585 8800 3571 8801 3566 8798 3561 8801
      3558 8798 3548 8797 3545 8802 3540 8796
      3543 8836 3583 8844 3582 8818 3585 8817
TIME...MOT...LOC 1202Z 180DEG 0KT 3564 8809

$$
1 follow-up statement
000 
WGUS74 KMEG 271514
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1012 AM CDT TUE MAY 27 2008

TNC039-077-271600-
/O.CON.KMEG.FF.W.0096.000000T0000Z-080527T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DECATUR TN-HENDERSON TN-
1012 AM CDT TUE MAY 27 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT FOR
EASTERN HENDERSON AND DECATUR COUNTIES...

AT 1000 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS IN DECATUR COUNTY 
REPORTED MANY ROADS CLOSED DUE TO FLASH FLOODING INCLUDING MCKENZIE 
RD...BIBLE HILL RD...OLD PERRYVILLE RD...HWY 412 AND DAVIS MILL 
RD...AND TOMLIN CHAPEL RD. THERE HAS ALSO BEEN STRUCTURAL DAMAGE TO 
A COUPLE OF BRIDGES ACROSS THE COUNTY. OVER THE PAST 3 HOURS DOPPLER 
RADAR ESTIMATES THAT 4 TO 6 INCHES OF RAINFALL HAS FALLEN ACROSS THE 
WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WILDERSVILLE...PARSONS AND LEXINGTON.

THIS WARNING INCLUDES THE FOLLOWING LOW WATER CROSSINGS IN DECATUR
COUNTY BIBLE HILL ROAD AT SHIPMAN CREEK...BIBLE HILL ROAD IN
PARSONS...BOHANNON LD ROAD AT RICKETTS CREEK...CONCORD ROAD AT LESTER
CREEK...FAIRGROUND ROAD...HAYNES ROAD AT HOG CREEK...HOG CREEK ROAD
AT MILLS BRANCH...LARGE ROAD AT RUSSIAN CREEK...LARGO ROAD 4...
NORTHWOOD STREET IN PARSONS...OAK PARK ROAD AT CHEROKEE HEIGHTS
ROAD...OLD LEXINGTON ROAD AT BEAR CREEK AND W O BAKER ROAD .

.ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3585 8800 3571 8801 3566 8798 3561 8801
      3558 8798 3548 8797 3545 8802 3540 8796
      3543 8836 3583 8844 3582 8818 3585 8817
TIME...MOT...LOC 1512Z 180DEG 0KT 3564 8809

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 27, 4:25 AM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 27, 4:25 AM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
425 AM CDT TUE MAY 27 2008

.DISCUSSION...SURFACE ANALYSIS THIS MORNING PLACES A QUASI-
STATIONARY BOUNDARY STRETCHING FROM THE EASTERN GREAT LAKES INTO
NORTHERN MISSOURI AND THEN BACK INTO THE CENTRAL PLAINS. REGIONAL
WSR-88D TRENDS SHOW A CLUSTER OF SHOWERS AND THUNDERSTORMS ACROSS
SOUTH CENTRAL ARKANSAS AND A DECAYING MCS STRETCHING FROM
SOUTHWEST MISSOURI INTO OKLAHOMA. TEMPERATURES RANGE FROM THE 60S
NORTH TO THE LOWER 70S SOUTH OF I-40. SEVERE WEATHER POTENTIAL
TODAY AND TONIGHT IS THE MAIN CONCERN IN THIS FORECAST PACKAGE.

TODAY THROUGH THURSDAY NIGHT...QUASI-STATIONARY BOUNDARY LOCATED
UPSTREAM WILL GRADUALLY MOVE SOUTH INTO THE LOWER MISSISSIPPI
VALLEY TONIGHT INTO WEDNESDAY. MEANWHILE...WEAKENING MCS
STRETCHING FROM SOUTHWEST MISSOURI BACK THROUGH WESTERN ARKANSAS
AND EASTERN OKLAHOMA WILL CONTINUE TO WEAKEN AS IT APPROACHES THE
MID SOUTH THIS MORNING. HOWEVER...AS INSTABILITY INCREASES WITH
DAYTIME HEATING ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO DEVELOP. LEFT OVER OUTFLOW BOUNDARIES FROM YESTERDAY/S
CONVECTION WILL PROVIDE A LIFTING MECHANISM FOR ANY NEW
CONVECTION THAT DEVELOPS. MODEL SOUNDINGS/SHORT TERM CONVECTIVE
ANALYSIS YIELDS SURFACE BASED CAPE VALUES BETWEEN 2000-4000 J/KG
AND LIS BETWEEN -8 AND -9. IN ADDITION...FREEZING LEVELS ARE EXPECTED
TO BE AROUND 14KFT...WHICH WILL LIMIT OVERALL HAIL SIZE TODAY TO
AROUND THE SIZE OF NICKELS. NONETHELESS...DAMAGING WINDS IN EXCESS
OF 60 MPH AND LARGE HAIL WILL BE POSSIBLE WITH ANY THUNDERSTORMS
WHICH BECOME SEVERE. HEAVY RAINFALL IS ALSO POSSIBLE WITH THE
SHOWERS AND THUNDERSTORMS AS PRECIPITABLE WATER VALUES WILL BE
APPROACHING 2 INCHES.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO LINGER ACROSS THE MID
SOUTH WEDNESDAY AND WEDNESDAY NIGHT AS THE BOUNDARY SLOWLY DEPARTS
THE AREA BY THURSDAY MORNING AND HIGH PRESSURE RETURNS FOR
THURSDAY AFTERNOON INTO FRIDAY.

.LONG RANGE...(FRIDAY THROUGH MONDAY)...00Z LONG RANGE MODELS
INDICATE VERY LITTLE CHANGE IN THE OVERALL UPPER AIR PATTERN
THROUGH MONDAY. THE LOWER MISSISSIPPI VALLEY WILL REMAIN ON THE
PERIPHERY OF THE UPPER LEVEL RIDGE WITH ANOTHER COLD FRONT MOVING
SOUTH INTO THE REGION FOR THE UPCOMING WEEKEND WILL NOT BUILD INTO THE
LOWER MISSISSIPPI VALLEY UNTIL THE MIDDLE OF NEXT WEEK. ANOTHER
COLD FRONT WILL MOVE SOUTH INTO THE REGION TOWARDS THE END OF THE
WEEKEND...PRODUCING ADDITIONAL CHANCES FOR SHOWERS AND
THUNDERSTORMS.
&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 27, 4:31 AM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
431 AM CDT TUE MAY 27 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-281145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
431 AM CDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID SOUTH TODAY. DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL UP TO
THE SIZE OF NICKELS ARE POSSIBLE WITH ANY THUNDERSTORMS THAT
BECOME SEVERE. IN ADDITION...HEAVY RAINFALL FROM THE THUNDERSTORMS
HAVE THE POTENTIAL TO PRODUCE FLASH FLOODING ACROSS THE MID SOUTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, May 27, 4:54 AM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
454 AM CDT TUE MAY 27 2008

TNZ055-092-271030-
DECATUR TN-HARDIN TN-
454 AM CDT TUE MAY 27 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN DECATUR COUNTY IN TENNESSEE...
  NORTHERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...

PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES EAST
OF MORRIS CHAPEL AT 454 AM CDT...MOVING NORTHEAST AT 15 MPH.

PEOPLE IN DECATUR AND HARDIN COUNTIES...INCLUDING THE CITY OF
SAVANNAH...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 530 AM CDT.
Special weather statement, May 27, 4:58 AM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
458 AM CDT TUE MAY 27 2008

TNZ051-052-271030-
CROCKETT TN-MADISON TN-
458 AM CDT TUE MAY 27 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHEASTERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  NORTHERN MADISON COUNTY IN SOUTHWEST TENNESSEE...

PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES EAST
OF BELLS AT 458 AM CDT...MOVING EAST AT 25 MPH.

PEOPLE IN CROCKETT AND MADISON COUNTIES...INCLUDING THE CITY OF
JACKSON...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 530 AM CDT.
Special weather statement, May 27, 5:28 AM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
528 AM CDT TUE MAY 27 2008

TNZ020-021-052-054-271115-
CARROLL TN-GIBSON TN-HENDERSON TN-MADISON TN-
528 AM CDT TUE MAY 27 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHWESTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
  SOUTHEASTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
  NORTHWESTERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
  NORTHEASTERN MADISON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER FAIRVIEW AT 528 AM CDT...MOVING EAST AT 25
MPH.

PEOPLE IN CARROLL...GIBSON...HENDERSON AND MADISON COUNTIES...
INCLUDING THE CITY OF HUMBOLDT...SHOULD MONITOR THIS STORM CLOSELY.
THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 615 AM CDT.
Special weather statement, May 27, 5:38 AM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
538 AM CDT TUE MAY 27 2008

TNZ055-092-271115-
DECATUR TN-HARDIN TN-
538 AM CDT TUE MAY 27 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN DECATUR COUNTY IN TENNESSEE...
  NORTHEASTERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 12 MILES SOUTHWEST OF DECATURVILLE AT 538 AM
CDT...MOVING NORTHEAST AT 11 MPH.

PEOPLE IN DECATUR AND HARDIN COUNTIES SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 615 AM
CDT.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:40 AM CDTAreal Flood AdvisoryMEGWeakley2 hr
May 27, 7:47 AM CDTFlash Flood WarningMEGChester, Hardin, Henderson, McNairy3 hr
May 27, 7:49 AM CDTAreal Flood AdvisoryMEGCarroll, Gibson3 hr
May 27, 8:25 AM CDTFlash Flood WarningMEGCarroll, Gibson3 hr
May 27, 9:58 AM CDTAreal Flood AdvisoryMEGMadison2 hr
May 27, 10:44 AM CDTFlash Flood WarningMEGChester, Decatur, Hardin, Henderson, McNairy2 hr
May 27, 12:22 PM CDTFlash Flood WarningMEGHardin, McNairy113 min

Nearby

Flash Flood Warnings in Tennessee, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.